Wisconsin, 2013Hail and Damaging Winds in Wisconsin, June 12, 2013
June 12, 2013 · NWS MKX · 11 events in 6 counties and zones
Discrete supercell thunderstorms congealed into a line of severe thunderstorms over southwest Wisconsin that produced damaging wind gusts and large hail. The line of storms tracked through southern Wisconsin along and just north of a nearly-stationary warm front near the Wisconsin/Illinois border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Discrete supercell thunderstorms congealed into a line of severe thunderstorms over southwest Wisconsin that produced damaging wind gusts and large hail. The line of storms tracked through southern Wisconsin along and just north of a nearly-stationary warm front near the Wisconsin/Illinois border. Strong forcing for ascent was provided by the differential cyclonic vorticity advection associated with a compact mid/upper level trough. Bulk shear in the 0-6 km layer was on the order of 50-60 knots. In addition to the damaging winds and large hail, precipitable water values approached 2 inches, giving the storms sufficient moisture to produce heavy rainfall on the order of 1 to 2 inches in under one hour that caused localized street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 12, 2:35 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 12, 2:35 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 PM CDT WED JUN 12 2013
.VERY SHORT TERM...TONIGHT AND THURSDAY.
HAVE SEEN QUITE A BIT OF CONVECTIVE DEVELOPMENT OVER THE LAST
HOUR...AND EXPECTING THIS TREND TO CONTINUE THROUGH LATE AFTERNOON.
STILL CONCERNED ABOUT THE POTENTIAL FOR SEVERE WEATHER...WITH LATEST
SEVERE WEATHER PARAMETERS INDICATING THE BEST CHANCE WILL BE MAINLY
SOUTHWEST OF A WISCONSIN DELLS TO BURLINGTON LINE. A TORNADO WATCH
IS THUS IN EFFECT FOR SOUTHWEST PORTIONS OF THE FORECAST AREA.
A MORE STABLE AIRMASS FARTHER NORTHEAST...PARTICULARLY DUE TO WINDS
OFF OF LAKE MICHIGAN...WILL LIKELY DAMPEN THE SEVERE THREAT. THERE
IS A DECENT AMOUNT OF ELEVATED INSTABILITY TOWARD THE NORTHWEST
THOUGH...WITH ABOUT 50-60 KNOTS OF 0-6 KM BULK SHEAR. STRONG TO
SEVERE STORMS ARE THUS NOT OUT OF THE QUESTION ELSEWHERE ACROSS THE
FORECAST AREA. PLENTY OF MOISTURE TO WORK WITH AS WELL ACROSS THE
AREA...WITH PRECIPITABLE WATER VALUES PUSHING 2 INCHES. THIS COULD
RESULT IN PRETTY HEAVY RAINFALL FOR SOME LOCATIONS.
SHOWERS AND STORMS SHOULD WIND DOWN BY LATE EVENING...WITH PLEASANT
WEATHER EXPECTED UNDER HIGH PRESSURE THURSDAY.
.SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY.
LARGE AREA OF RIDGING WILL AFFECT SOUTHERN WI THURSDAY NIGHT INTO
FRIDAY WITH QUIET CONDITIONS AND COOLER TEMPERATURES BY THE LAKE DUE
TO ONSHORE BREEZES. MID-LEVEL RIDGING FLATTENS FRIDAY NIGHT AND
EARLY SATURDAY AS WEAKENING SHORT WAVE MOVES ACROSS THE NORTHERN
PLAINS INTO THE UPPER MIDWEST. NAM MOST AGGRESSIVE WITH EWD
MOVEMENT OF SHORT WAVE FRIDAY NIGHT WHILE GFS AND ECMWF A BIT
SLOWER. WILL AVOID NAM SOLUTION AT THIS POINT BUT BUMP UP POPS TO
LIKELY IN WRN CWA AS OTHER SHORT TERM GUIDANCE IN AGREEMENT IN
CARRYING DEEPER MOISTURE AND WEAK LOW LEVEL JET ACROSS ERN IOWA INTO
SOUTHWEST WI BY 12Z SAT. WEAKENING MCS LIKELY TO AFFECT CWA
SATURDAY MRNG WITH LINGERING CHANCE FOR CONVECTION INTO THE AFTN.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
UPPER LOW WILL BE MEANDERING ACROSS UPPER MIDWEST EARLY IN THE
PERIOD SO NEED TO INCLUDE SMALL POPS INTO MONDAY. BEST CHANCE
SHOULD BE SUN NIGHT INTO MONDAY WHEN REMAINS OF UPPER LOW MOVE
THROUGH WRN GTLAKES. HIGH PRESSURE THEN BUILDS IN EARLY NEXT WEEK.
LAST SEVERAL MEDIUM RANGE RUNS INDICATE RIDGING WILL BE MORE
PRONOUNCED ON TUESDAY AND WEDNESDAY...RETARDING EWD MOVEMENT OF
WESTERN CONUS TROUGH AND ASSOCIATED SHORT WAVES.
&&
.AVIATION /00Z TAFS/...STARTING TO SEE A GOOD AMOUNT OF CONVECTIVE
DEVELOPMENT IN THE AREA AND STILL EXPECTING WIDESPREAD SHOWERS THIS
AFTERNOON AND EVENING...WITH A THREAT FOR SEVERE STORMS. THE BEST
CHANCE FOR SEVERE WEATHER LOOKS TO BE FOR AREAS SOUTHWEST OF
MADISON...BUT THINK THERE IS STILL ENOUGH ELEVATED INSTABILITY AND
SHEAR FOR POTENTIAL STRONG TO SEVERE STORMS ACROSS SOUTHERN
WISCONSIN. CONVECTION SHOULD WIND DOWN BY LATE EVENING...WITH DRY
WEATHER EXPECTED OVERNIGHT AND TOMORROW AS HIGH PRESSURE MOVES IN.
PREVAILING VFR EXPECTED INTO LATE AFTERNOON...WITH LOWER VSBYS
POSSIBLE IN MODERATE TO HEAVY RAINFALL LATER TODAY. COULD SEE
BRIEFLY LOWER CIGS BEHIND EXITING LOW PRESSURE THIS EVENING...BUT
SHOULD SEE A RETURN TO VFR OVERNIGHT AS DRIER AIR MOVES IN.
&&
.MARINE....NORTH WINDS ON THE BACK SIDE OF DEPARTING LOW PRESSURE
WILL BECOME GUSTY LATE THIS EVENING. WINDS WILL EVENTUALLY EASE A BIT
BY MID MORNING THURSDAY. ADDITIONALLY..THE PERSISTENT ALONG SHORE
FETCH WILL LIKELY BUILD SOME HIGHER WAVES. A SMALL CRAFT ADVISORY
HAS THUS BEEN ISSUED FROM NORTH POINT LIGHT SOUTHWARD EFFECTIVE
MIDNIGHT TONIGHT TO MID MORNING THURSDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVY LMZ645-646 FROM 05Z/13 TO 14Z/13.
&&
.CONFIDENCE...
TONIGHT AND THURSDAY...MEDIUM TO HIGH.
THURSDAY NIGHT AND FRIDAY...HIGH.
FRIDAY NIGHT AND SATURDAY...LOW TO MEDIUM.
SATURDAY NIGHT THROUGH MONDAY...LOW TO MEDIUM.
MONDAY NIGHT THROUGH WEDNESDAY...MEDIUM TO HIGH.
VERY SHORT TERM AND AVIATION/MARINE...DDV
SHORT TERM/LONG TERM...MBK
Hazardous weather outlook, Jun 12, 1:29 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
229 PM CDT WED JUN 12 2013
WIZ046-047-051-052-056>060-062>072-131845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
229 PM CDT WED JUN 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS.
THE MAIN CONCERN IS FOR DAMAGING WINDS AND LARGE HAIL. THERE IS A
CHANCE FOR TORNADOES...ESPECIALLY NEAR THE ILLINOIS BORDER.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA ISSUED A TORNADO
WATCH UNTIL 9 PM FOR THE AREA ROUGHLY SOUTH OF A LINE FROM BARABOO
TO MADISON TO JEFFERSON TO LAKE GENEVA. THIS TORNADO WATCH HAS BEEN
DESIGNATED AS A PARTICULARLY DANGEROUS SITUATION BY THE STORM
PREDICTION CENTER.
HEAVY RAINFALL CAUSING PONDING OF WATER AND MINOR STREET FLOODING IS
ALSO EXPECTED DUE TO THE POSSIBILITY OF 1 TO 2 INCHES OF RAIN WITH
THE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEEKEND AND INTO
MONDAY AS LOW PRESSURE MOVES ACROSS SOUTH CENTRAL CANADA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING.
LMZ643>646-131845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
229 PM CDT WED JUN 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING AS
LOW PRESSURE MOVES ACROSS NORTHERN ILLINOIS. THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS SOUTH OF WIND POINT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FROM PORT WASHINGTON SOUTH TO WIND
POINT. THE MAIN CONCERN IS FOR DAMAGING WINDS AND LARGE HAIL.
WINDS AND WAVES MAY REACH SMALL CRAFT CRITERIA TONIGHT DUE TO BRISK
NORTHEAST WINDS AND INCREASING WAVES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NORTH WINDS AND WAVES MAY REACH SMALL CRAFT CRITERIA INTO
THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEEKEND AND INTO
MONDAY AS LOW PRESSURE MOVES ACROSS SOUTH CENTRAL CANADA.
WWW.WEATHER.GOV/MKX
MBK
In the hours before
Special weather statement, Jun 12, 2:02 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT WED JUN 12 2013
WIZ046-047-051-057-058-122100-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE-
302 PM CDT WED JUN 12 2013
...STRONG THUNDERSTORMS MOVING INTO MARQUETTE...GREEN LAKE AND
WESTERN FOND DU LAC COUNTIES...
AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 48 MILES WEST OF
BERLIN TO 27 MILES SOUTHWEST OF RIPON...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
WESTFIELD AND MONTELLO BY 320 PM CDT...
MARKESAN BY 325 PM CDT...
PRINCETON BY 335 PM CDT...
GREEN LAKE AND BRANDON BY 340 PM CDT...
RIPON BY 345 PM CDT...
ROSENDALE BY 355 PM CDT...
BERLIN BY 400 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
WOOD
Thunderstorm Wind, Columbia
- When
- June 12, 4:08 PM CST to 5:00 PM CST
- Where
- Columbia County, 5 mi SW of Portage to Columbus
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- 911 Call Center
- Coordinates
- 43.499, -89.521
The Columbia County 911 Call Center reported approximately 100 trees were blown down, many power lines downed and scattered clusters of damage along a 17 mile-wide path from 5 miles southwest of Portage to Columbus from damaging thunderstorm wind gusts that were estimated up to 80 mph. A trained spotter recrded a 71 mph wind gust in Pardeeville. The roof was blown off a home and a garage was destroyed in Fall River. A home was destroyed and 2 houses damaged in the Town of Dakorra. Heavy rain accompanying the storms, with 1.58 inches measured in 45 minutes 3 miles east of Poynette, produced street flooding in Portage and Pardeeville.
Hail, Columbia
- When
- June 12, 4:31 PM CST
- Where
- Columbia County, 1 mi W of Rio
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -89.250
A trained spotter reported hail up to 3/4 of an inch 1 mile west of Rio.
Thunderstorm Wind, Dodge
- When
- June 12, 5:00 PM CST
- Where
- Dodge County, 5 mi SW of Fox Lake to 4 mi S of Juneau
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.519, -88.971
The Dodge County Emergency Manager reported many trees and power lines were blown down along a 10 mile-wide path from 5 miles southwest of Fox Lake to 4 miles south of Juneau from damaging thunderstorm wind gusts that were estimated up to 70 mph (61 knots).
Thunderstorm Wind, Dane
- When
- June 12, 5:00 PM CST
- Where
- Dane County, 7 mi N of Marshall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.271, -89.050
A trained spotter reported many large trees were blown down 7 miles north of Marshall from damaging thunderstorm wind gusts that were estimated up to 70 mph (61 knots).
Hail, Walworth
- When
- June 12, 5:15 PM CST
- Where
- Walworth County, 1 mi ENE of Williams Bay
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.586, -88.512
An ham radio operator reported hail up to 1 inch 1 mile east-northeast of Williams Bay.
Hail, Walworth
- When
- June 12, 5:20 PM CST
- Where
- Walworth County, Williams Bay
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.580, -88.530
A law enforcement official reported hail up to 0.88 of an inch on the campus of George Williams College.
Thunderstorm Wind, Jefferson
- When
- June 12, 5:23 PM CST
- Where
- Jefferson County, Waterloo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.180, -88.980
The Jefferson County Emergency Manager reported many trees and power lines were blown down in Waterloo from damaging thunderstorm wind gusts that were estimated up to 65 mph ( knots).
Thunderstorm Wind, Jefferson
- When
- June 12, 5:33 PM CST
- Where
- Jefferson County, Watertown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.200, -88.720
The Jefferson County Emergency Manager reported trees and power lines were blown down in Watertown from damaging thunderstorm wind gusts that were estimated up to 60 mph (52 knots).
Thunderstorm Wind, Jefferson
- When
- June 12, 5:40 PM CST
- Where
- Jefferson County, Ft Atkinson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.930, -88.850
The Jefferson County Emergency Manager reported a couple of large trees and power lines were blown down in Ft. Atkinson from damaging thunderstorm wind gusts that were estimated up to 65 mph (56 knots).
Thunderstorm Wind, Waukesha
- When
- June 12, 6:00 PM CST
- Where
- Waukesha County, Pewaukee to Eagle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.080, -88.270
Law enforcement officials reported trees and power lines were blown down along a scattered path from Pewaukee to Eagle from damaging thunderstorm wind gusts that were estimated up to 65 mph (56 knots). Tree debris took down a power line in Eagle.
Thunderstorm Wind, Waukesha
- When
- June 12, 6:15 PM CST
- Where
- Waukesha County, Brookfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.070, -88.150
The Waukesha County Emergency Manager reported trees and power lines were blown down in Brookfield from damaging thunderstorm wind gusts that were estimated up to 65 mph (56 knots). One tree fell onto a church roof causing damage to the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 12 to 13, 2013$2.0 million · EF3 · 53 events
- Tornado and Hail in Ohio, June 12 to 13, 20131 injured · $2.8 million · EF0 · 85 events
- Excessive Heat in Arizona, June 12, 20131 death · 2 events
- Tornadoes and Flash Flood in Illinois, June 12, 2013$352,000 · EF1 · 61 events
- Flash Flooding and Hail in West Virginia, June 12 to 13, 2013$3.5 million · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Ohio, June 12 to 13, 2013$841,000 · EF0 · 29 events
- Tornadoes and Damaging Wind in Illinois, June 12, 20131 injured · EF2 · 3 events
- Flash Flooding and Hail in Minnesota, June 12, 2013$275,000 · 2.75 in hail · 28 events
- Flash Flood in Ohio, June 12 to 13, 2013$200,000 · 1 event
- Flash Flood and Hail in Michigan, June 12 to 13, 2013$95,000 · 1 in hail · 8 events
- Flash Flooding and Flood in Iowa, June 12 to 13, 2013$90,000 · 1 in hail · 9 events
- Flooding and Hail in Ohio, June 12 to 13, 2013$33,000 · 2.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464927, 464955, 464934, 464937, 464958, 464960, 464939, 464943, 464940, 464947, 464949.